Sunday, February 3, 2008

What a Wuss!

Last week I had a minor surgery to remove a persistent growth on my ear that had resisted two attempts by the dermatologist to freeze off. My FNP said it was time to get it permanently removed. She sent me to the doctor she felt could best do the job and soon the date was set. I admit to being a little nervous BEFORE. Thoughts about malignancy floated up occasionally, and I was NOT excited about having surgery. But overall, I went into the whole thing thinking this was going to be simple . . . surgery in the morning, resting in the afternoon, and back to business as usual the next day.

The surgery was on Tuesday and it's now Sunday and I'm still recovering, the weirdness of the first day extending into 6 days. I woke from the surgery completely bewildered that it had already taken place. Apparently one of the drugs they gave me was Versed which promotes memory loss. I don't remember a thing. Interestingly, it is also associated with respiratory depression which may account for the asthma I've had since the surgery. I've had other strangeness as well: sleep disturbance, reoccurring bouts of nausea, incredible malaise, blurry vision, and generally slow thought processes.

Belatedly, I looked up the side effects of Versed and sure enough every symptom listed above is a potential side effect of an intravenous injection of Versed during surgery. I don't know whether to be relieved or feel stupid. I'm glad I'm not the wuss I was beginning to believe myself to be, but I'm also disturbed that I didn't realize sooner that the "sickness" I've been feeling was very likely related to the drugs I was given.

I've discussed the after effects of anesthesia with Cindy, Andrea, Jennie Lou, and a number of friends, so Darn It! Why didn't I think of it this time? Was it the word minor? Was it the fact that I was told I would be given a local? Why didn't I pay more heed to Andrea when she was questioning me about the sedative I would be given? Does any of this matter? Are the effects long term? Or will it be relatively short-lived and should I just relax and enjoy getting a much needed rest from my go-go-go self?

I can't answer these questions right now. My fuzzy thinking persists but there is something I can do. To my caretaker Cindy, I thank you for all that you've done these past few days cleaning and tending to my ear and putting up with my confusion and whining and ineptitude. Maybe now that I have some idea what's going on, I can quit thinking, "What a wuss!"

ph


5 comments:

Jennie Lou said...

I hope you're nearing the end of recovery. I'm glad you didn't post a picture :-)

Owl2u said...

You're not a woos! You have been quite the trooper. It doesn't look like much fun, going through what you have been through, to me. You will be healed and going 100 miles an hour again very soon!

Bonnie Dixon said...

Naw believe me you are not a WOOSH. We all get down sometimes but you will be back up before you know it. You needed the down time anyway. God works in mysterious ways. :)

Kristen King, Inkthinker said...

Nah, don't feel bad! And like Jennie Lou said, please don't post a picture. ;)

At any rate, just wanted to pop over and thank you for participating in the Inkthinker Query Challenge. I'm glad to have you on board as we head into the second month!

Kristen
www.inkthinkerblog.com

Jana's Indigo Moon said...

You are not a wuss, but a WHOOSH yes!
You should have asked me, I was an anesthetist for 25 yrs. I know all about this stuff.
Versed makes me vomit something terrible, that or Propyphol which is a general anesthetic.
I tend to think it's the latter considering I have had Versed alone and it didn't make me sick.
Your liver still has to metabolize the medication so take plenty of milk thistle and water and that will help purge it out of your system.
Sleep disturbances are very common.
Might take a month for those to settle down but the rest of it will be gone soon.
I want to see a picture!!
HUGSSSSSSSSSSSSS